A young man with an itchy rash....

A young laborer presents to your ED with an itchy rash.  The patient noted itching initially in his feet but within a few days of symptom onset developed the rash seen below over his trunk. He is overall well appearing with normal vital signs. There is no mucous membrane involvement.

What is your differential diagnosis? What is appropriate treatment?

Scroll down for the Case Conclusion.









Final diagnosis: Dermatophytid Reaction to tinea pedis infection

Learning Points: Dermatophytid reactions are a type of autoeczematization or id reactions. Autoeczematization coincides with an often distant focus of skin inflammation including common conditions like atopic dermatitis, seborrheic dermatitis, scabies and others. Dermatophytid reactions in particular occur in association with a dermatophyte infection. In the adult population, cases have been described mostly commonly in association with tinea pedis, but cases associated with tinea corporis and more rarely tinea capitis have been described. Some pediatric cases have also been attributed to candidal diaper dermatitis. The presentation is often characterized by pruritic, papulovesicular eruptions but the rash can vary significantly in appearance depending upon the host immunologic response. Rash distribution is usually symmetric. In highly sensitized patients, rash can become disseminated with edematous excoriated papules, vesicles and pustules. Id reactions are often described as a type 4 delayed hypersensitivity reaction, though specifics of pathophysiology are incompletelyunderstood. The defining characterisitics of a dermatophytid reaction include a mycologically proven dermatophyte infection, a distant, noninfective eruption and spontaneous disappearance of the rash with treatment of the primary focus of infection. Eruptions associated with the Id reaction can occur any time during the course of disease of the primary infection. When generalized, they are often mistaken for medication reaction and often lead to inappropriate changes in therapy. Terbinafine may rarely trigger a generalized pustular rash called acute generalized exanthematous pustolosis (AGEP) but patients may be differentiated from those with the dermatophytid reaction by their ill appearance and fever. Other oral tinea pedis treatments are more commonly associated with more urticarial eruptions in allergic reaction.

Appropriate treatment in this case includes treatment of the primary fungal infection, no change in current therapy is indicated. Supportive care for the secondary eruption may include lubricating ointments, oral antihistamines and topical corticosteroids.

Case Conclusion by Sara Manning (@EM_SaraM)


1. Atzori L, Pau M, Aste M, “Erythema multiforme ID reaction in atypical dermatophytosis: a case report.” European Academy of Dermatology and Verereology. 2003. Vol 17; 699 – 701

2. Cheng N, Wright DR and Cohen BA, “ Dermatophytid in Tinea Capitis: Rarely Reported Common Phemonemon with Clinical Implications.” Pediatrics. 2011. Vol. 128 (2); e453 – 456

3. Chirac A et al, “Autosensitisation (Autoeczematisation) reactions in a case of diaper dermatitis candidiasis.” Nigerian Medical Journal. 2014. Vol 55(3); 274-275

4. Goldstein, A et al, “Dermatophyte (tinea) infections” via UpToDate. Accessed 1/26/16.